Copyright 2015 OncoRx Pharmaceuticals, Inc.  All rights reserved.

Cardiotoxicity of Phenothiazine Tricyclic Drugs

Cardiotoxicity of

Tricyclic Drugs

Thioridazine is a tricyclic phenothiazine drug that is biotransformed to highly reactive quinoneimine metabolites after administration.  In June, 2004 the FDA announced that there is a qualitative relationship between QT prolongation and the risk of torsade de pointes. In 2005, thioridazine (Mellaril®) was withdrawn from the worldwide market due to concerns that thioridazine caused QTc interval prolongation, cardiac arrhythmias, increased risk of torsade de pointes and sudden cardiac death in a dose-related manner. Published clinical studies show that QTc prolongation in patients occurs immediately (between 2 and 8 hours) after administering moderate doses of thioridazine (Mellaril®), and that a significant increase of the mean QTc interval is related to the plasma concentration of both thioridazine and its metabolites.  Our research studies show that chemical modification of thioridazine markedly reduces the risk of QTc interval prolongation at clinically-relevant concentrations.

Serious, life-threatening cardiac arrhythmias including tachycardia, ventricular fibrillation, QTc interval prolongation and severe arrhythmias (torsades de pointes) have been reported in patients taking tricyclic drugs. After administration, tricyclic drugs are biotransformed by cytochrome P450 2D6 to highly reactive quinoneimine metabolites. After oral administration, the liver produces high plasma concentrations of these highly reactive metabolites. At clinically-relevant plasma concentrations, these highly reactive quinoneimine metabolites cause pronounced cardiotoxicity; including cardiac conduction abnormalities, PR interval prolongation, QTc interval prolongation, and torsades de pointes. Our ex-vivo animal studies show that chemical modification of tricyclic drugs to reduce the formation of quinoneimine metabolites markedly reduces cardiac conduction abnormalities, PR interval prolongation, QTc interval prolongation, and torsades de pointes. *

​​*  Barbeau et al. “Drug-Induced Proarrhythmic Cardiotoxicity of Oxidized (Hydroxylated) Metabolites”   Presented at the FDA QT Working Group September 5, 2006;  Gralinski et al. “Cardiotoxicity of Hydroxylated Metabolites of Imipramine in the Langendorff Isolated Perfused Rabbit Heart”  Presented at the Safety Pharmacology Society 5th Annual Meeting September 27, 2005 Mannheim, Germany